Police experiencing rash of emergencies due to synthetic drugs

SYRACUSE -- A recent rash of overdose complaints involving synthetic drugs has caught the attention of the Syracuse Police Department and Upstate New York Poison Center.

Officers have reported individuals exhibiting bizarre behavior like foaming at the mouth or boxing with vehicles after allegedly ingesting synthetic drugs. A few examples include synthetic cannabinoids like "Spike" and sythetic phenethylamine like bath salts. Most of the the time people do not know what they are actually ingesting, police said.

The Upstate New York Poison Center has also seen a surge in these emergency situations over the last 72 hours. Patients often exhibited the following symptoms: agitation, paranoia, anxiety, tremors, seizures, high blood pressure, high heart rate, hallucinations, and an inability to speak.

While the police department specified "Spike," the poison center added other brands like "Geeked Up", "Caution" or "Keshia Kole."

Both organizations say citizens should be aware of the recent synthetic drug outbreak. Any person with questions is encouraged to call 1-800-222-1222.